Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 89, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2019, 3:22 PM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2019, 3:22 PM CDT (20:22 UTC)
- Expired
- Jul 8, 2019, 4:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 137 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:06 PM CDT | TORNADO 0 | 4 S Newville, ND | TRAINED SPOTTER LOCATED NORTH OF STARKWEATHER REPORTED BRIEF TORNADO TOUCHDOWN ROUGHLY 4 TO 5 MILES TO THEIR WEST NORTHWEST. THIS TORNADO LIKELY TRACKED FOR ONE QUARTER MILE OR LESS AND LIFTED BY 407 PM CDT. PEAK WINDS ESTIMATED TO 70 MPH AND MAXIMUM WIDTH TO |
| Jul 8, 4:06 PM CDT | TORNADO | 4 S Newville, ND | TRAINED SPOTTER LOCATED NORTH OF STARKWEATHER REPORTED BRIEF TORNADO TOUCHDOWN ROUGHLY 4 TO 5 MILES TO THEIR WEST NORTHWEST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716
WUUS53 KFGF 082022
SVRFGF
NDC019-071-095-082115-
/O.NEW.KFGF.SV.W.0089.190708T2022Z-190708T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
322 PM CDT Mon Jul 8 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Towner County in northeastern North Dakota...
Southwestern Cavalier County in northeastern North Dakota...
North central Ramsey County in northeastern North Dakota...
* Until 415 PM CDT.
* At 322 PM CDT, a severe thunderstorm was located near Egeland, or
33 miles north of Devils Lake, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cando, Munich, Alsen, Egeland and Calio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4846 9922 4857 9927 4879 9877 4853 9866
TIME...MOT...LOC 2022Z 240DEG 13KT 4857 9912
HAIL...1.00IN
WIND...60MPH
$$
Lee1 follow-up statement
105
WWUS53 KFGF 082046
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
346 PM CDT Mon Jul 8 2019
NDC019-071-095-082115-
/O.CON.KFGF.SV.W.0089.000000T0000Z-190708T2115Z/
Towner ND-Cavalier ND-Ramsey ND-
346 PM CDT Mon Jul 8 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER AND NORTH CENTRAL
RAMSEY COUNTIES...
At 346 PM CDT, a severe thunderstorm was located near Egeland, or 31
miles north of Devils Lake, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cando, Munich, Alsen, Egeland and Calio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4846 9922 4857 9927 4879 9877 4853 9866
TIME...MOT...LOC 2046Z 241DEG 18KT 4856 9904
HAIL...1.00IN
WIND...60MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM CDT, 32 minutes earlier.
Area forecast discussion, Jul 8, 2:50 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Mon Jul 8 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019
The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.
Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.
Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.
.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019
Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.
Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019
High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 9 PM CDT this evening for NDZ006>008-
014>016-024-026-054.
MN...None.
&&
SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...TGHazardous weather outlook, Jul 8, 10:35 AM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1035 AM CDT Mon Jul 8 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1035 AM CDT Mon Jul 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms possible over northeastern North Dakota and northwest Minnesota during the late morning and early afternoon period. These storms will remain weaker but could produce lightning and brief heavy rainfall. Stronger thunderstorms are expected to develop during the mid to late afternoon over north central North Dakota between Devils Lake and Minot. These initial scattered storms will bring a threat of hail greater than 2 inches, wind gusts up to 70 mph, and possibly a tornado. By the evening hours, these storms will form into a line and move east and southeast into much of eastern North Dakota and northwest Minnesota. As the storms transition into a line, the main threats will be hail around 1 inch, wind gusts to 70 mph, and excessive rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected Tuesday, ending Wednesday. Locally heavy rainfall the main threat. There is also a risk for isolated severe storms Tuesday afternoon with hail, wind, and a tornado potential threats. Periodic thunderstorm chances exist through the late week as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 8, 11:44 AM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1144 AM CDT Mon Jul 8 2019
MNZ001-081715-
West Polk MN-
1144 AM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
1215 PM CDT...
At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Key West, or 9 miles northeast of Grand Forks, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Euclid, Angus, Key West and Sherack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4817 9651 4812 9650 4803 9650 4802 9648
4793 9648 4793 9695 4803 9699
TIME...MOT...LOC 1643Z 257DEG 22KT 4798 9689
LeeSpecial weather statement, Jul 8, 3:09 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
309 PM CDT Mon Jul 8 2019
NDZ006-007-082100-
Towner ND-Cavalier ND-
309 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER AND
SOUTHWESTERN CAVALIER COUNTIES UNTIL 400 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cando, or 33 miles northwest of Devils Lake, moving northeast at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Munich, Clyde, Alsen, Egeland, Calio, Arndt and Considine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.
LAT...LON 4885 9879 4856 9867 4854 9883 4854 9897
4853 9897 4849 9927 4866 9933
TIME...MOT...LOC 2009Z 240DEG 13KT 4856 9916
LeeSpecial weather statement, Jul 8, 3:13 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Grand Forks ND 313 PM CDT Mon Jul 8 2019 NDZ006-007-082115- Towner ND-Cavalier ND- 313 PM CDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES UNTIL 415 PM CDT... At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near Rocklake, or 34 miles west of Langdon, moving northeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rocklake, Sarles, Calvin and Hannah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for northeastern North Dakota. LAT...LON 4900 9840 4870 9919 4879 9926 4900 9892 TIME...MOT...LOC 2013Z 240DEG 13KT 4880 9912 Lee
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:41 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 34 min |
| Jul 8, 2:53 PM CDT | Flash Flood Watch | FGF | Benson, Cavalier, Eddy, Nelson, Pembina, Ramsey and 2 more | 5 hr |
| Jul 8, 3:09 PM CDT | Special Weather Statement | FGF | Towner | 51 min |
| Jul 8, 3:13 PM CDT | Special Weather Statement | FGF | Cavalier | 62 min |
| Jul 8, 4:04 PM CDT | Areal Flood Advisory | FGF | Towner | 4 hr |
| Jul 8, 4:07 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 53 min |
| Jul 8, 4:11 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 49 min |
| Jul 8, 4:22 PM CDT | Tornado Warning | FGF | Cavalier, Ramsey | 38 min |
| Jul 8, 5:02 PM CDT | Areal Flood Advisory | FGF | Cavalier, Ramsey, Towner | 5 hr |
| Jul 8, 5:11 PM CDT | Special Weather Statement | FGF | Cavalier | 49 min |
| Jul 8, 5:39 PM CDT | Special Weather Statement | FGF | Eddy | 66 min |
| Jul 8, 5:41 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 49 min |
| Jul 8, 5:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy | 56 min |
| Jul 8, 6:15 PM CDT | Special Weather Statement | FGF | Griggs, Nelson | 60 min |
| Jul 8, 6:19 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 56 min |
| Jul 8, 6:29 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 61 min |
| Jul 8, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.